Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 98, NWS Quad Cities, IA

June 30, 20194 counties in Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 30, 2019, 4:54 PM CDT for 4 counties in Iowa; Jo Daviess County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2019, 4:54 PM CDT (21:54 UTC)
Expired
Jun 30, 2019, 5:45 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:20 PM CDTSevere Thunderstorm WatchSPC4 hr
Jun 30, 11:43 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1910 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:42 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 30, 3:42 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
342 PM CDT Sun Jun 30 2019

.SYNOPSIS...
Issued at 330 PM CDT Sun Jun 30 2019

Warm based ridge with ringing northern periphery storm track will
look to continue for much of the week, with a flattening trends mid
to late week. Thus with the CWA being in the vicinity of this track,
there will be at almost a daily risk of storm clusters or at
least isolated development much of the week, as well as seasonably
warm and humid conditions. Will let heat advisory ride this
evening although some storm outflow cooling relief in spots.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 330 PM CDT Sun Jun 30 2019

Tonight...While the IL storms continue to drop southward into
central IL, expect portion of storm clusters in far southern MN to
drop south along high instability gradient down into northeast and
east central IA counties of the area this evening. With very high
CAPE build up, a good chance that some of these storms will be
severe and produce damaging winds, as well as locally heavy
rainfall. A convective watch has been issued for this potential.
Other isolated storms may fire on the remnants/outflow of the
southward passing MCS in IL as well, and will adjust POPs for both
possibilities. After that, later night MCS spawning grounds take
shape acrs SD into western and southwest MN, with some chance of
this activity bleeding down into the northern or northeastern CWA
by early Monday morning. Or there could be new development on the
northeast portion of the storm track ring on nose of convergent LLJ
later tonight from far southeast MN into north central IL and get
into the northern and eastern portions of the CWA by that means as
well. Besides damaging winds, areas that get hit several times by
these storm chances may be susceptible to localized flash flooding
with all the ambient moisture/PWATs available.

Monday...After any lingering morning convection decays or moves out,
much of the day may be capped, hot and humid. There will be the
potential for another heat advisory having to be hoisted if
convective debris clears in time or is minimal. Most models are dry
through Tuesday morning with the bulk of the storms shunted to the
north again acrs the Dakotas/MN/WI. But will have to carry low POPs
Monday night into Tue morning in the north and northeast for the
potentail of a more southward propagation potential.

.LONG TERM...(Tuesday through next Sunday)
ISSUED AT 330 PM CDT Sun Jun 30 2019

Tuesday through next Sunday...In brief, Tuesday may be similar to
Monday being hot and humid with nighttime storm chances, before
signs of the continued ridge dampening may bring the storm track
further south for a more direct line acrs the local area Wednesday
into Friday. Rounds of moderate to heavy rainfall may start to
add up acrs portions of the area mid to late week with some local
river implications possible. Still some longer range indications
suggesting that maybe high pressure building south down acrs the
Upper MS RVR Valley and GRT LKS may shunt the brunt of the storm
track or convective action zone further to the south of the region
from KS over to the OH RVR Valley from late Friday and through
the next weekend. But latest long range model trends arn't as
aggressive with this shift as previous runs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1234 PM CDT Sun Jun 30 2019

VFR TAFs are expected through the period. Removed the mention of
VCTS from the TAFs as storms are currently expected to remain east
of the all TAF sites. If storms end up impacting either KDBQ or
KMLI a period of MVFR ceilings and visibilties is possible.

&&

.HYDROLOGY...
Issued at 1200 PM CDT Sun Jun 30 2019

With an active ring of fire pattern still looking to be on track for
much of the week for the upper Midwest, it still appears that the
resultant rounds of heavy rain will most likley occur acrs areas to
the north over southern MN, northern IA and WI. Some recent heavy
rainfall has already fallen acrs portions of these areas during the
past few days. This and additional rounds of rain will run-off and
eventually make it into the upper basin of the Mississippi River
system and flow southward. This will most likely produce eventual
rises on the local stretch of the Mississippi during this coming
first week of July. Currently most sites on the MS RVR are still
falling with the last site still in flood-Gregory Landing expected
to fall below the flood stage tonight. But areas to the north from
Dubuque down to Fulton are already showing steady to slow rises from
the recent rains upstream. This flow will continue to work on down
and continue to produce rises at the other sites through the
upcoming week. But with the recent downtrends along much of the
local stretch of the Mississippi, most rises are projected to remain
nominal and below the action stage. The exceptions may be at some of
the southern sites that are still high such as Keithsburg, Gladstone
LD18, Burlington, and Gregory Landing which are prevented from
falling below the action stage from the additional flow routed
through those sites. Some chance that Gladstone, Burlington and
Gregory Landing may approach the flood stage again by late next
weekend.

Some of the tributary rivers with reaches further to the north will
experience rises into next week as well from recent and projected
heavy rainfall in those areas. Rivers such as the Cedar, Iowa, and
Wapsi will experience rising trends, with a few sites making over
the action stage or held up above action if already over that stage.
The Wapsi at De Witt may rise to just under the flood stage by the
5th or 6th of July. Rain further south over the local area during
the mid to late week may further impact local tributary rivers by
next weekend.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 9 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 9 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 9 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Cousins
HYDROLOGY...12
Hazardous weather outlook, Jun 30, 4:35 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
435 PM CDT Sun Jun 30 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
435 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Strong to severe thunderstorms are likely across portions of the
Outlook Area through the evening as a line of storms moves in from
the north. Damaging winds will be the primary threat, with large
hail a secondary concern. These storms will also be capable of
producing locally heavy rainfall and possible flash flooding. More
isolated to scattered storms may then be possible late tonight
into early Monday morning, especially on the Illinois side of the
Outlook Area.

The Storm Prediction center has a Slight Risk for severe storms
through tonight for most of the Outlook Area. Other areas such as
southeast Iowa and northeast Missouri are in a Marginal Risk for
severe weather.

A Heat Advisory continues through sunset this evening with heat
indices of 100 to 105 degrees.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Hot and humid weather will persist Monday and Tuesday posing a
heat risk.

Thunderstorms chances will increase again Tuesday and persist
through Saturday. It is too early to be specific, but there will
probably be some risk for severe weather and heavy rain sometime
during this time frame, and of course, lightning will be a threat
with all thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening for portions of
the Outlook Area.

12

In the hours before

Special weather statement, Jun 30, 12:24 PM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1224 PM CDT Sun Jun 30 2019

ILC085-177-301800-
Jo Daviess-Stephenson-
1224 PM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JO DAVIESS AND
STEPHENSON COUNTIES UNTIL 100 PM CDT...

At 1223 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Monroe to near Belmont.
Movement was south at 25 mph.

Wind gusts up to 50 mph are possible with these storms and slightly
ahead of them as thunderstorm outflow winds spreads southward.

Locations impacted include...
Freeport, Galena, Lena, Stockton, Warren, Cedarville, Davis,
Woodbine, Dakota, Scales Mound, Apple River, Winslow, Rock City,
Ridott, Council Hill, Nora, Schapville, Buena Vista, Rock Grove and
Oneco.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8940 4224 8940 4235 9044 4239 9050
      4251 9049
TIME...MOT...LOC 1723Z 353DEG 24KT 4259 8952 4269 9037

Cousins
Special weather statement, Jun 30, 12:47 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1247 PM CDT Sun Jun 30 2019

ILC015-085-177-IAC045-097-301815-
Jo Daviess-Carroll-Stephenson-Jackson-Clinton-
1247 PM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JO DAVIESS...CARROLL...
STEPHENSON...SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES
UNTIL 115 PM CDT...

At 1247 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elizabeth to Ridott. Movement was
south at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Freeport, Mount Carroll, Savanna, Lena, Stockton, Lanark, Warren,
Hanover, Pearl City, Elizabeth, Shannon, Cedarville, Davis, Woodbine,
Sabula, Chadwick, Dakota, German Valley, Scales Mound and Winslow.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4238 8940 4220 8940 4220 8969 4199 8969
      4200 9023 4249 9042 4250 8942
TIME...MOT...LOC 1747Z 004DEG 22KT 4236 9027 4232 8949

Cousins
Special weather statement, Jun 30, 1:13 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
113 PM CDT Sun Jun 30 2019

ILC015-085-177-195-IAC045-097-301845-
Whiteside-Jo Daviess-Carroll-Stephenson-Jackson-Clinton-
113 PM CDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WHITESIDE...
SOUTHEASTERN JO DAVIESS...CARROLL...SOUTHERN STEPHENSON...
SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 145 PM
CDT...

At 113 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Green Island to near Shannon.
Movement was south at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Clinton, Freeport, Sterling, Rock Falls, Morrison, Mount Carroll,
Fulton, Savanna, Lena, Stockton, Lanark, Garden Plain, Milledgeville,
Fairhaven, Albany, Hanover, Pearl City, Elizabeth, Shannon and
Woodbine.

This includes Interstate 88 between mile markers 32 and 44.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Illinois.

LAT...LON 4220 8940 4220 8969 4193 8969 4193 8963
      4173 8963 4178 9023 4239 9031 4236 8940
TIME...MOT...LOC 1813Z 359DEG 19KT 4217 9029 4210 8972

DC
Local storm report, Jun 30, 1:34 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             PEARL CITY              42.27N 89.83W
06/30/2019  E0.25 INCH       STEPHENSON         IL   PUBLIC

            VIA FACEBOOK.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:55 PM CDTSpecial Weather StatementDVNBuchanan50 min
Jun 30, 3:18 AM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more18 hr
Jun 30, 5:31 PM CDTSevere Thunderstorm WarningDVNBenton, Cedar, Clinton, Delaware, Dubuque, Jackson and 2 more44 min
Jun 30, 5:35 PM CDTTornado WarningDVNDubuque, Jackson25 min
Jun 30, 5:54 PM CDTSevere Thunderstorm WarningDVNJackson66 min
Jun 30, 6:00 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Johnson, Jones, Linn and 1 more45 min
Jun 30, 6:16 PM CDTSevere Thunderstorm WarningDVNClinton59 min
Jun 30, 6:22 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Johnson, Louisa, Muscatine, Scott and 1 more38 min
Jun 30, 6:56 PM CDTSevere Thunderstorm WarningDVNDes Moines, Iowa, Johnson, Louisa, Muscatine, Scott and 1 more49 min
Jun 30, 12:24 PM CDTSpecial Weather StatementDVNJo Daviess, Stephenson36 min
Jun 30, 12:47 PM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson28 min
Jun 30, 1:13 PM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.